MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5_13.2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 03/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3: device evaluation: particles were identified on the returned lens.The lens was sent out to an external lab for analysis.The review of the manufacturing process found no materials with a similar composition.Claim # (b)(4).
 
Additional Manufacturer Narrative
H6: device history record (dhr) review: the dhr review indicated that the product has been manufactured within the established process parameters and that there is no indication that the manufacturing and/or processing of the device contributed to the complaint issue.Claim # (b)(4).
 
Event or Problem Description
The surgeon implanted a vicm5 13.2 -07.00d implantable collamer lens into the patient's right eye (od) on (b)(6) 2024.Concomitant products used intraoperatively include opegan and the msi injector delivery system.Toxic anterior segment syndrome ( tass) was observed and per reporter, unknown diagnostics and treatment were performed.On (b)(6) 2024 (day 8) the lens was exchanged.Anterior chamber irrigation and evacuation of visco/fluids was performed.The lens was exchanged with another icl of the same model, length, and power.Problems resolved.The last report was received on 02-apr-2024.In the reporter's opinion, the cause of the event was unknown.Additional information has been requested but none has been forthcoming.
 
Additional Manufacturer Narrative
A4: unk.A5: unk.A6: unk.H6 - work order search: another similar complaint was reported for units within the same lot.H11: manufacturer narrative: a review of the device labeling was completed.The dfu provides the surgeon instruction for complete ovd removal.Precaution: (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Given the information that additional procedure for visco/fluids was performed it is very likely that the event was not device related in origin.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.To date both the crystalline lens and the icl remain implanted.Claim # (b)(4).
 
Additional Manufacturer Narrative
B5 - the surgeon implanted a vicm5 13.2 -07.000 implantable collamer lens into the patient's right eye (od) on (b)(6) 2024.Concomitant products used intraoperatively include opegan and the msi injector delivery system.Toxic anterior segment syndrome (tass) was observed and per reporter, unknown diagnostics and treatment were performed.The lens exchange occurred approximately one-week post implantation and inflammatory recovery was observed at 41 days post-operatively.Anterior chamber irrigation and evacuation of visco/fluids was performed.The lens was exchanged with another icl of the same model, length, and power.Problems resolved.The last report was received on 02-apr-2024.In the reporter's opinion, the cause of the event was unknown.Additional information has been requested but none has been forthcoming.Claim # (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
6263037902
MDR Report Key19195772
Report Number2023826-2024-01672
Device Sequence Number15363854
Product Code MTA
UDI-Device Identifier00840311300877
UDI-Public00840311300877
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model NumberVICM5_13.2
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2024
Supplement Date Received by Manufacturer05/10/2024
05/10/2024
09/12/2025
Initial Report FDA Received Date04/26/2024
Supplement Report FDA Received Date05/29/2024
06/24/2024
10/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL SFC-45 - LOT # UNK; FOAM TIP PLUNGER MODEL FTP - LOT # UNK; INJECTOR MODEL MSI-PF - LOT # UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age26 YR
Patient SexMale